Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Kansas City, MO

February 27, 20234 counties in Kansas; 4 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 27, 2023, 12:58 AM CST for 4 counties in Kansas; 4 counties in Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2023, 12:58 AM CST (06:58 UTC)
Expired
Feb 27, 2023, 1:45 AM CST
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Wyandotte County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS53 KEAX 270658
SVREAX
KSC005-043-103-209-MOC003-021-087-165-270745-
/O.NEW.KEAX.SV.W.0002.230227T0658Z-230227T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1258 AM CST Mon Feb 27 2023

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wyandotte County in northeastern Kansas...
  Doniphan County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Eastern Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Southeastern Holt County in northwestern Missouri...
  Platte County in west central Missouri...
  Western Andrew County in northwestern Missouri...

* Until 145 AM CST.

* At 1258 AM CST, severe thunderstorms were located along a line
  extending from Denton to near Atchison to near Williamstown, moving
  northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Joseph, Leavenworth, Lansing, Atchison, Savannah, Tonganoxie,
  Platte City, Basehor, Weston, Wathena, Elwood, Troy, Country Club
  Villa, Kansas City, Country Club, Agency, Dearborn, Camden Point,
  Amazonia and Rushville.

This includes the following highways...
 Interstate 29 between mile markers 16 and 70.
 Interstate 435 between mile markers 17 and 31.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9496 3978 9472 3918 9473 3908 9518
      3942 9518 3942 9521 3947 9519 3972 9534
      3977 9534
TIME...MOT...LOC 0658Z 220DEG 46KT 3973 9530 3949 9518 3913 9531 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
2 follow-up statements
487 
WWUS53 KEAX 270726
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
126 AM CST Mon Feb 27 2023

KSC209-270735-
/O.CAN.KEAX.SV.W.0002.000000T0000Z-230227T0745Z/
Wyandotte KS-
126 AM CST Mon Feb 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WYANDOTTE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4010 9496 3978 9472 3931 9473 3926 9510
      3967 9506 3998 9510
TIME...MOT...LOC 0725Z 220DEG 46KT 3999 9502 3975 9490 3939 9503 

$$

KSC005-043-103-MOC003-021-087-165-270745-
/O.CON.KEAX.SV.W.0002.000000T0000Z-230227T0745Z/
Doniphan KS-Leavenworth KS-Atchison KS-Buchanan MO-Holt MO-Platte MO-
Andrew MO-
126 AM CST Mon Feb 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR SOUTHEASTERN DONIPHAN...NORTH CENTRAL LEAVENWORTH...SOUTHEASTERN
ATCHISON...BUCHANAN...SOUTHEASTERN HOLT...NORTHWESTERN PLATTE AND
WESTERN ANDREW COUNTIES...

At 125 AM CST, severe thunderstorms were located along a line
extending from near Fillmore to Elwood to near Easton, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
St. Joseph, Leavenworth, Savannah, Platte City, Weston, Wathena,
Elwood, Troy, Country Club Villa, Country Club, Agency, Dearborn,
Camden Point, Amazonia, Rushville, Tracy, Fillmore, Lewis And Clark
Village, De Kalb and Iatan.

This includes the following highways...
 Interstate 29 between mile markers 16 and 71.
 Interstate 435 between mile markers 29 and 31.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9496 3978 9472 3931 9473 3926 9510
      3967 9506 3998 9510
TIME...MOT...LOC 0725Z 220DEG 46KT 3999 9502 3975 9490 3939 9503 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PP
735 
WWUS53 KEAX 270745
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
145 AM CST Mon Feb 27 2023

KSC005-043-103-MOC003-021-087-165-270755-
/O.EXP.KEAX.SV.W.0002.000000T0000Z-230227T0745Z/
Doniphan KS-Leavenworth KS-Atchison KS-Buchanan MO-Holt MO-Platte MO-
Andrew MO-
145 AM CST Mon Feb 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONIPHAN...NORTH
CENTRAL LEAVENWORTH...SOUTHEASTERN ATCHISON...BUCHANAN...SOUTHEASTERN
HOLT...NORTHWESTERN PLATTE AND WESTERN ANDREW COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 4010 9496 3978 9472 3931 9473 3926 9510
      3967 9506 3998 9510
TIME...MOT...LOC 0745Z 220DEG 46KT 4017 9482 3993 9470 3957 9483 

$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 11:16 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 26, 11:16 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1116 PM CST Sun Feb 26 2023

.Discussion...
Issued at 255 PM CST SUN FEB 26 2023

Key Message

* Strong to severe storms move in tonight, mainly across areas south
  of HWY 36, and more likely south of I-70

* Storms move into eastern Kansas around 11 pm, and into central
  Missouri by 3-4 am

* Strong winds, around 40 to 60 mph the most likely hazard

* Heavy rain approaching 1 to 2 inches in some locations may bring
  some localized stream flooding overnight

* Next chance for precipitation comes late this upcoming week.

Very powerful and dynamic upper level trough is currently over the 4-
corner region and will swing into the southern and central plains
later this evening. A strong surge of moisture will move into the
southern plains this afternoon, and when that trough encounters that
surging air mass a round of strong to severe thunderstorms will form
along the dryline in northern Oklahoma and southern Kansas.
Initially this storm system may have some significant severe
weather, but as the system tracks eastward, it's intensity will wind
down. The instability with this system will be somewhat marginal
over the immediate area, owing to the lack of available heating both
with the lack of sun during the day as well as the normal diurnal
cooling after sunset. The low level winds with this system will be
pretty ramped up, with H85 winds around midnight jumping to around
70 kts, and H7 winds a tick or two higher. It's unlikely that H7
winds will come into play at the surface, but with good turbulence
in the lower levels and with heavy rain moving in it's possible that
even shallow convection will produce strong winds with the initial
storm arrival. In the post storm environment a very strong push of
wind from the west will move through. With it being overnight it's
unlikely to see overly efficient mixing with the strongest low level
winds to the surface, but we should still see sustained winds around
30 mph, with gusts approaching 40 to 50 mph through the overnight
hours and into Monday.

The primary threats with the overnight thunderstorms will be wind,
perhaps as high as 70 mph across the far southwestern counties,
namely those south of I-70 and west of I-49/HWY71. Those counties
will have the better instability into the late evening and early
overnight hours, but will also be where the inertia of the ongoing
storms has the best chance of affecting the most. Expect this
activity to move through central and northern Missouri, with minimal
impacts, aside from gusty winds between 40 and 60 mph. As for
rainfall, this system will be anomalously wet, with PWAT's around 1
to 1.5", so despite the system's fast and transient period through
the area, there could still be some formidable rainfall amounts,
especially across the far northern part of the CWA, where rainfall
may reside just a little longer. Flash flooding is not expected, but
there could be some low end, isolated stream flooding through the
day on Monday.

On Monday, skies will clear out from west to east, with some
lingering precipitation and thicker cloud cover across northern
Missouri. Further south, the mid level clear slot will move through
the area, effectively ending the precipitation chances and clearing
out skies a little quicker. Deeper mixing in the drier environment
will get winds down to the surface from the H9 to H85 layer, so we
could see winds in the 25 to 35 mph range, with higher gusts through
the day on Monday.

A pretty quiet week then ensues through at least mid week with
generally warmer than average conditions. The big change comes later
this week, with another very large and deep system moving into the
plains and ejecting through the area late next week. It certainly
looks like a weather-maker at the least, but the weather type and
impact seems a little elusive at the moment. Current model progs
show enough warm air in the system to keep a large part of it
liquid, with eventual switch over to frozen precipitation on the
backside, but those details are too far out for any reasonable or
realistic resolution.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1116 PM CST SUN FEB 26 2023

A strong storm system will move over the area overnight into
tomorrow morning. Showers and storms with IFR ceilings will
continue over the next couple of hours as the surface low lifts to
the northeast and the cold front pushes east of the terminals.
There may also be some showers move in late tonight/early
tomorrow morning as the upper level low moves over the area. Winds
will also increase later tonight from the west and northwest
behind the front. The area should become VFR late in the morning
or early in the afternoon as the system moves away from the region
and drier air settles over eastern KS and western MO.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until noon CST Monday for KSZ057-060-103>105.

MO...Wind Advisory until noon CST Monday for MOZ013-014-020>022-
     028>030-037-038-043-044-053-054.

     Wind Advisory until 3 PM CST Monday for MOZ007-008-015>017-
     023>025-031>033-039-040-045-046.

&&

Discussion...Leighton
Aviation...CDB
Hazardous weather outlook, Feb 26, 4:57 AM CST, 20 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CST Sun Feb 26 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CST Sun Feb 26 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Widespread rain and a few thunderstorms are possible Sunday evening
 into the overnight. A few strong to potentially severe storms are
 possible. Damaging winds are the most likely hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Winds may gust to 50 mph through Monday afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Feb 27, 12:48 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1248 AM CST Mon Feb 27 2023

KSZ057-060-105-MOZ053-270715-
Johnson KS-Miami KS-Linn KS-Bates MO-
1248 AM CST Mon Feb 27 2023

...Strong thunderstorms will impact portions of Miami, Linn,
southeastern Johnson and western Bates Counties through 115 AM CST...

At 1248 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Garnett to La Harpe. Movement was
northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Overland Park, Olathe, Paola, Spring Hill, Osawatomie, Louisburg,
Pleasanton, La Cygne, Mound City, Drexel, Linn Valley, Hume, Parker,
Blue Mound, Prescott, Fontana, Amsterdam, Amoret, Merwin and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9507 3821 9508 3825 9507 3826 9506
      3863 9506 3891 9472 3850 9461 3848 9461
      3848 9460 3806 9449 3806 9461 3804 9462
TIME...MOT...LOC 0648Z 217DEG 51KT 3833 9520 3794 9532

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 12:26 AM CSTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth34 min
Feb 27, 12:48 AM CSTSpecial Weather StatementEAXLinn, Miami27 min
Feb 27, 1:54 AM CSTSpecial Weather StatementEAXJohnson, Linn, Miami36 min
Feb 27, 2:27 AM CSTSevere Thunderstorm WarningEAXJohnson, Miami, Wyandotte33 min
Feb 27, 2:38 AM CSTSpecial Weather StatementEAXAtchison, Doniphan37 min
Feb 27, 1:22 AM CSTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Nodaway23 min
Feb 27, 1:31 AM CSTSpecial Weather StatementEAXJackson29 min
Feb 27, 1:41 AM CSTSpecial Weather StatementEAXHenry34 min
Feb 27, 1:44 AM CSTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb, Gentry, Nodaway and 1 more46 min
Feb 27, 1:56 AM CSTSpecial Weather StatementEAXCaldwell, Jackson, Ray34 min
Feb 27, 2:20 AM CSTSpecial Weather StatementEAXPettis, Saline25 min
Feb 27, 2:24 AM CSTSpecial Weather StatementEAXHarrison36 min
Feb 27, 2:30 AM CSTSevere Thunderstorm WarningEAXCarroll, Johnson, Lafayette, Pettis, Saline30 min
Feb 27, 2:36 AM CSTSpecial Weather StatementEAXCaldwell, Daviess, Livingston24 min
Feb 27, 2:58 AM CSTSpecial Weather StatementEAXClay, Clinton, Jackson, Ray32 min
Feb 27, 3:00 AM CSTSpecial Weather StatementEAXChariton, Cooper, Howard30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.